Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Effects of having two medications from different branches for traumatic brain injury - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Medicines and Side Effects
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3388 Questions
Doctor :   hi
User :   Hi just got cut off of last chat, trying to find out if Ginko Bilboa can be taken with Keppra safely
Doctor :   Dr. XXXXXXXX here
Doctor :   I am the same doctor you were having the discussion with
User :   oh good
Doctor :   We are sorry for the inconvenience due to technical difficulties.
User :   no worries
Doctor :   I was telling you that both medications belong to different medical branches
Doctor :   one is allopathic and the other ayurvedic, combining both will not be good.
Doctor :   how is his general condition at present? what symptoms does he have now?
Doctor :   as proven by studies in the field, Ginko biloba does help to increase oxygenation, thereby helping in controlling depression, anxiety and other neuronal problems, but before getting started on that
User :   still pretty bad, however he is starting to talk more and gain some use of his limbs. he is also starting to startle and "phase out" every now and then
Doctor :   a detailed discussion with the treating neurologist is better to see if it can be given to the patient
Doctor :   since traumatic injury is involved, there will be problem due to the neurons getting damaged permanently
Doctor :   if the damage was temporary, role of Ginko would have been considered.
Doctor :   depending on the extent of damage he has suffered, the decision will be taken by his treating neurologist.
Doctor :   what medications is he taking at present?
User :   keppra and baclofen, fish oil and flax seed
Doctor :   ok. what is the dosage and frequency advised for Keppra?
User :   6.4 mls twice daily
Doctor :   Ginko biloba is known to alter effectiveness of few madication gropus including anticonvulsants, antihypertensives and anti depressants.
Doctor :   *medications
Doctor :   Groups
Doctor :   if Keppra was given to control his convulsions, Gingo might lower its effectiveness, making him go worse
User :   So far it is just for preventive measures, he has never actually had a siezure
Doctor :   ok. what is his age now?
User :   he is 7
Doctor :   as you said earlier he does 'phase out' every now and then, could you please describe what you mean by this?
User :   He kind of startles and shuts down for about 2 min at a time. He also has had repetative facial tremors lasting about the same amount of time.
Doctor :   ok, then this sugests a partial seizure, not a complete one
Doctor :   Ginkgo biloba does have adverse effects on medicative effects of Keppra, and should be avoided to be used while using Keppra. it will make him get more of those 'phase out' episodes or worsen those episodes
Doctor :   avoid using it for him until he is on the medication.
Doctor :   discuss with his treating neurologist about using Ginkgo, and if he can be taken off from Keppra and given alternative that will not react with Ginkgo
Doctor :   have you followed what I have said?
User :   Gotcha, thank you for clarifiying this issue
Doctor :   is there anything else I can help you with?
User :   One other thing, do these partial seizures mean he is getting ready for full on ones or could these be it
Doctor :   it could mean two things: Doctor :   1) he is having nerve regenratyion causing signals.
Doctor :   2) he is having signal leak due to injury
Doctor :   as long the duration or characteristics of these episodes remains the same, or is getting reduced or improved
Doctor :   then it will mean that he is improving
Doctor :   and will not go on to complete ones
User :   Hoping for the first option, thanks
Doctor :   have you followed what I said now?
User :   I have thank you
Doctor :   is there anything else you would like to ask me?
User :   that is all, have a good night
Doctor :   thanks for consulting me. bye for now. Do get back to me if you have further queries.
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor